Kansas, 2011

Flash Flood and Hail in Kansas, June 17 to 19, 2011

June 17 to 19, 2011 · NWS SGF · 13 events in 3 counties and zones

A frontal boundary across the area and an upper level disturbance moving across the central Plains into the Ozarks caused a cluster of strong to severe storms to develop. Storms produced high winds and large hail across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A frontal boundary across the area and an upper level disturbance moving across the central Plains into the Ozarks caused a cluster of strong to severe storms to develop. Storms produced high winds and large hail across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 17, 4:54 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 17, 4:54 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 AM CDT FRI JUN 17 2011

...UPDATE TO AVIATION...

.DISCUSSION...

ONGOING CONVECTION ACROSS KANSAS AND NORTHERN MISSOURI IS
REMAINING ON THE PERIPHERY OF THE UPPER LEVEL RIDGE AND A 700MB
THERMAL RIDGE NEARLY CENTERED ON THE MISSOURI AND KANSAS STATE
LINE. AN UPPER LEVEL SHORT WAVE TROUGH...NOTED ON THE RUC
ANALYSIS...WAS AIDING THE CONVECTION AND WILL POSSIBLY ACT IN
CONJUNCTION WITH THE ONGOING MCS/CONVECTIVE ACTIVITY TO SLOWLY
PUSH THE THERMAL RIDGE EASTWARD AND ALONG WITH SLIGHTLY FLATTENING
THE RIDGE. DESPITE THE SHORT WAVE AND MCS...THINK THAT THE
CONVECTION WILL REMAIN FOCUSED ON THE EDGES OF THE UPPER LEVEL
RIDGE/700MB THERMAL RIDGE THIS MORNING AND INTO TODAY. ONE FEATURE
THAT MAY BE ABLE TO ACT AS A LIFTING MECHANISM IS A WARM FRONT
THAT WILL LIFT NORTHWARD ACROSS CENTRAL MISSOURI TODAY. DEPENDING
ON WHERE THIS FRONT FINALLY STALLS WILL DETERMINE WHERE STORMS MAY
DEVELOP. EVEN WITH THIS FRONT MOVING NORTH...STORMS REMAIN MOST
LIKELY NORTH AND EAST OF THE REGION ALONG THE PERIPHERY OF THE
UPPER LEVEL RIDGE. THERE WILL MORE LIKELY BE SHORT LIVED SHOWERS
ACROSS THE AREA AS THE FRONT LIFTS NORTH AS WARM AIR/MOISTURE
ADVECTION WILL BE ONGOING BUT THE CHANCES FOR THUNDERSTORMS WOULD
BE ISOLATED AT BEST.

THE UPPER RIDGE AND CAP...FROM CONTINUING 700MB TEMPERATURES IN THE
12-14 DEGREE RANGE...WILL CONTINUE TO INHIBIT CONVECTIVE
DEVELOPMENT FOR MUCH OF THE OZARKS DURING THE WEEKEND AS WELL.
ANOTHER SHORT WAVE TROUGH WILL WORK THROUGH THE UPPER LEVEL
PATTERN DURING THE DAY SATURDAY AND INTO SUNDAY MORNING IN
CONJUNCTION WITH SURFACE LOW PRESSURE AND A WEAK COLD FRONT. THE
FRONT WILL LIKELY PUSH AS FAR SOUTH AS THE I-44 CORRIDOR BUT
AGAIN...WILL RUN INTO A CAPPED AIRMASS AND WARM MID LEVEL
TEMPERATURES WITH THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL AND EASTERN MISSOURI ON THE EDGES OF THE UPPER
LEVEL RIDGE.

DURING THE DAY SUNDAY...THE FRONT WILL AGAIN LIFT NORTH AS A WARM
FRONT TAKING THE BEST CHANCES OF PRECIPITATION NORTHWARD WITH IT.
THIS WILL OCCUR AS A MORE POTENT UPPER LEVEL STORM SYSTEM BEGINS
TO MOVE EAST ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN
PLAINS BY MONDAY. THIS WILL LIFT THE SURFACE LOW NORTH AS WELL
WITH INCREASING LOW LEVEL MOISTURE AND INSTABILITY OCCURRING AS A
RESULT. THIS WILL SET THE STAGE FOR A ROUND OF STORMS ACROSS THE
OZARKS FOR THE MIDDLE OF NEXT WEEK AS THE UPPER LEVEL STORM SYSTEM
MOVES EAST AND DRAGS A COLD FRONT ACROSS THE AREA.

IN GENERAL...TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER 90S
THROUGH THE PERIOD WITH HEAT INDEX VALUES IN THE 95 TO 100 DEGREE
RANGE...ESPECIALLY DURING THE WEEKEND. ONCE THE FRONT MOVES
THROUGH THE REGION...TEMPERATURES WILL FALL TO MORE SEASONABLE
READING WITH HIGHS IN THE LOW TO MIDDLE 80S FOR THE REMAINDER OF
NEXT WEEK.

HATCH

&&

.AVIATION...

SOME BRIEF REDUCTIONS TO VISIBILITY WILL BE POSSIBLE AROUND KBBG
EARLY THIS MORNING...BUT VFR IS STILL EXPECTED TO PREVAIL.
MEANWHILE...ALL THREE SOUTHWEST MISSOURI TERMINALS WILL EXPERIENCE
LOW LEVEL WIND SHEAR EARLY THIS MORNING. THERE ARE STILL NO GOOD
SIGNALS FOR THUNDERSTORM ACTIVITY INTO TONIGHT...SO MAINTAINED
VFR. THE ONLY OTHER FLIGHT IMPACT OF NOTE WILL BE BRISK AND GUSTY
SOUTHERLY WINDS TODAY.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 17, 4:45 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CDT FRI JUN 17 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
545 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

LIMITED DAMAGING THUNDERSTORM WIND RISK.
LIMITED LARGE HAIL RISK.
LIMITED LIGHTNING RISK.
LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

A COMPLEX OF THUNDERSTORMS CURRENTLY MOVING TOWARD THE EAST ACROSS
EASTERN KANSAS WILL HAVE THE POTENTIAL TO IMPACT EXTREME
SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI THIS MORNING. THE
RISK FOR SEVERE STORMS IS LIMITED DUE TO A FAIRLY STRONG CAP IN
PLACE OVER THE REGION. HOWEVER...IF ANY STORMS DO HOLD TOGETHER
LONG ENOUGH...WIND GUSTS UP TO 50 MPH...HAIL TO THE SIZE OF
NICKELS...AND OCCASIONAL LIGHTING STRIKES WILL BE THE PRIMARY
THREATS.

FOR LATE THIS AFTERNOON AND INTO THE EVENING HOURS...ADDITIONAL
ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE THOUGH COVERAGE IS
EXPECTED TO BE LIMITED ONCE AGAIN AS A CAP WILL REMAIN IN PLACE.

ADDITIONALLY...NON THUNDERSTORM WIND GUSTS TO 30 MPH CAN BE
EXPECTED TODAY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTERNOON HEAT INDEX VALUES FROM THE MID 90S TO AROUND
100 DEGREES WILL BE POSSIBLE FRIDAY THROUGH SUNDAY. WHILE
THUNDERSTORMS CANNOT BE COMPLETELY RULED OUT...MOST THUNDERSTORM
ACTIVITY THROUGH THE WEEKEND WILL OCCUR WEST AND NORTH OF THE
REGION.

NON THUNDERSTORM WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE AGAIN ON
MONDAY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.

THUNDERSTORMS WILL BECOME MORE LIKELY FROM MONDAY NIGHT THROUGH
WEDNESDAY AS A FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

The radar

The Pleasant Hill radar (KEAX), 112 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Bourbon

When
June 17, 6:32 AM CST
Where
Bourbon County, 2.18 mi W of Devon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.920, -94.860

Hail, Crawford

When
June 18, 8:53 PM CST
Where
Crawford County, 4.41 mi SW of Greenbush
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.470, -95.030

Thunderstorm Wind, Crawford

When
June 18, 9:05 PM CST
Where
Crawford County, 0.69 mi N of Beulah to 0.81 mi NNE of Beulah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.440, -94.830

Law enforcement officers estimated winds at 60 mph.

Hail, Crawford

When
June 18, 9:10 PM CST
Where
Crawford County, 0.69 mi N of Beulah
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.440, -94.830

Thunderstorm Wind, Crawford

When
June 18, 9:29 PM CST
Where
Crawford County, 1.49 mi SSE of Fleming to 1.64 mi SE of Fleming
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.350, -94.770

Winds were estimated by the Emergency Manager along the Cherokee and Crawford County line. Quarter sized hail was also reported.

Thunderstorm Wind, Crawford

When
June 18, 9:33 PM CST
Where
Crawford County, 1.49 mi SSW of Kirkwood to 1.09 mi S of Kirkwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.350, -94.740

Winds were estimated by law enforcement officers.

Thunderstorm Wind, Crawford

When
June 18, 9:50 PM CST
Where
Crawford County, 2.14 mi NNW of Chicopee to 1.98 mi SW of Lone Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.410, -94.760

A tree was reported down and blocking a lane of Highway 126.

Flash Flood, Crawford

When
June 18, 10:00 PM CST to June 19, 4:00 AM CST
Where
Crawford County, 0.69 mi S of Pittsburg to 1.03 mi SSE of Pittsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.410, -94.700

Several streets within the city limits were reported as flooded and impassable.

Hail, Crawford

When
June 18, 10:43 PM CST
Where
Crawford County, 3.5 mi N of Monmouth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.420, -94.940

Hail, Crawford

When
June 18, 11:35 PM CST
Where
Crawford County, Cherokee
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
37.350, -94.820

Hail, Cherokee

When
June 18, 11:40 PM CST
Where
Cherokee County, 1.3 mi WNW of Weir
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.310, -94.790

Hail, Cherokee

When
June 18, 11:46 PM CST
Where
Cherokee County, 0.55 mi W of Turck
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.270, -94.840

Hail, Crawford

When
June 19, 6:15 AM CST
Where
Crawford County, Cherokee
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
37.350, -94.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302871, 302870, 302874, 302869, 302876, 302877, 302872, 302891, 302867, 302866, 302865, 302863, 302864.